NEWS2 Score in the NMC OSCE: How to Score, Escalate and Hand Over a Deteriorating Patient
You can take a flawless set of observations in the NMC OSCE and still lose marks — if you total the NEWS2 score wrongly or escalate too slowly. The NEWS2 score turns six vital signs into one number that tells you how unwell a patient is and how fast to act. This guide covers the parameters, the thresholds that trigger a clinical response, a worked example you can follow, and how to escalate a deteriorating patient with SBAR. New scenarios apply to first sittings from the stations updated 26 October 2026.
Quick answer: The NEWS2 score grades six physiological observations to flag deterioration early. The aggregate total — plus any single parameter scoring 3 — decides who you call and how quickly. Always score against the observation chart your station provides, and recheck after you act.

What the NEWS2 score measures
The NEWS2 score, published by the Royal College of Physicians (RCP), is an early warning score built from six physiological parameters: respiration rate, oxygen saturation (SpO2), systolic blood pressure, pulse rate, level of consciousness or new confusion, and temperature. Each parameter scores 0 to 3, and the points are added into one aggregate total.
Two extra points matter. A patient on any supplemental oxygen scores 2 on the air-or-oxygen row, because needing oxygen is itself a warning sign. And NEWS2 carries two oxygen-saturation scales: Scale 1 for most patients, and Scale 2 for people with confirmed hypercapnic respiratory failure, such as some patients with COPD, who have a lower oxygen target range. The wrong scale changes the score — so confirm on the observation chart which scale applies before you read off any value.
Thresholds and the clinical response they trigger
The aggregate NEWS2 score sorts patients into risk bands, and each band carries a recommended response. These thresholds come straight from RCP Chart 2:
NEWS2 total | Clinical risk | Recommended response |
0–4 | Low | Ward-based response |
3 in any single parameter | Low–medium | Urgent ward-based review by a clinician competent in acute illness |
5–6 | Medium | Key threshold for urgent response |
7 or more | High | Urgent or emergency response; team with critical-care skills |
Two points examiners watch for. A single parameter scoring 3 — a red score — triggers an urgent review even when the total looks low, because one extreme value can signal serious deterioration on its own. And an aggregate of 5 is the recognised threshold for urgent clinical review and sepsis screening. Learn the bands well enough to state the response out loud as you total the score.
Escalating with SBAR in the OSCE
Take one post-operative patient breathing room air:
Parameter | Value | Score |
Respiration rate | 22 /min | 2 |
SpO2 (Scale 1) | 94% | 1 |
Air or oxygen | Air | 0 |
Systolic BP | 100 mmHg | 2 |
Pulse | 115 /min | 2 |
Consciousness | Alert | 0 |
Temperature | 38.5°C | 1 |
That totals a NEWS2 score of 8 — High risk — so this deteriorating patient needs an urgent or emergency response. Run a quick ABCDE assessment, then escalate with a 30-second SBAR:
Situation: “Bed 4, Mr Jones, day-one post-op, NEWS2 of 8.”
Background: “Laparotomy yesterday, stable until now.”
Assessment: “RR 22, BP 100, HR 115, temp 38.5 — I’m concerned about sepsis.”
Recommendation: “Please review now; shall I start the sepsis screen?”
Clear SBAR escalation turns your score into action, and your findings carry straight into the care plan in APIE. See the full SBAR escalation guide for the handover script.
Common NEWS2 mistakes in the OSCE
A few errors cost marks again and again:
Counting respirations too quickly. Count for a full 60 seconds — respiration rate is the most sensitive early sign of deterioration, and a rushed count skews the whole NEWS2 score.
Missing new confusion. The consciousness row scores any new confusion as 3, not only a drop to voice or pain. Ask an orientation question rather than assuming “alert”.
Using the wrong SpO2 scale. Scale 2 applies only to patients with confirmed hypercapnic respiratory failure. Defaulting to it — or away from it — changes the score.
Not rechecking after you act. Once you give oxygen or escalate, repeat the observations; examiners want to see you close the loop.
Escalating without the number. Say the total. “I’m worried” carries far less weight than “NEWS2 of 8”.
Pair this with the wider clinical skills every candidate must perfect.
FAQs
Is NEWS2 tested in the NMC OSCE? The NMC does not publish a standalone “NEWS2” station, but recognising and escalating a deteriorating patient runs through the exam’s Professional Values and APIE scenarios. Check the current materials for your field and exam date, including the stations updated from 26 October 2026.
What NEWS2 score mean: call the doctor now? An aggregate of 5 or 6 triggers urgent clinical review, and 7 or more needs an urgent or emergency response. A single parameter scoring 3 also warrants urgent review, whatever the total.
What is the difference between NEWS2 and ABCDE? NEWS2 is a scoring tool that measures how unwell a patient is; the ABCDE assessment is a structured way to examine and treat them. You score with NEWS2, then act and reassess using ABCDE.
Bringing it together
Get the NEWS2 score right, and the rest follows: an accurate total, the correct risk band, and a confident SBAR handover. Practise totalling under time pressure until it is automatic. Build it into the wider OSCE 8-week plan, and brush up on related tools like the Wells score for DVT. Ready to rehearse under exam conditions? Join a practice circuit with Envertiz Academy’s UK OSCE training.





Comments